Alert archive / Montana / High Wind Warnings in 2008
High Wind Warning 19, NWS Billings, MT
NWS Billings, MT issued this high wind warning at Dec 17, 2008, 9:03 AM MST for Park County, Stillwater County, Sweet Grass County, Montana. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 17, 2008, 9:03 AM MST (16:03 UTC)
- Expired
- Dec 17, 2008, 2:00 PM MST
- In force
- 5 hr
- Issued by
- NWS Billings, MT
Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT
The radar
The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 16:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at Dec 17, 4:06 AM MST, 4 hours 57 minutes earlier.
Area forecast discussion, Dec 17, 4:06 AM MST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
406 AM MST WED DEC 17 2008
.SHORT TERM...VALID FOR TDY AND THU...
NORTHERN BRANCH OF UPPER LEVEL FLOW CONTINUES TO DRIVE THE WEATHER
PICTURE WITH ARCTIC AIR NOT AS DEEP THIS MORNING WITH MANY MORE
AREAS ABOVE ZERO. STRONG WAVE MOVING THROUGH BC BEGINNING TO SPLIT
AND FLOW ALOFT EXPECTED TO BECOME WESTERLY OVER SOUTHERN MONTANA
IN RESPONSE. MAIN IMPACT OF THIS SYSTEM IS A SURFACE WAVE MOVING
SOUTHWARD OUT OF ALBERTA INTO NORTH CENTRAL MONTANA GENERATING A
PERIOD OF STRONG GAP FLOW WINDS FOR THE LVM AREA AND BRINGING
MIXING TO THE WESTERN AND CENTRAL ZONES. FIRST CONCERN IS
POTENTIAL FOR BLOWING SNOW AND WHILE VISIBILITIES ARE NOT
APPEARING TO BE RESTRICTED SOME BLOWING SNOW IS REPORTED NORTH OF
THE AREA SO WILL CONTINUE TO MENTION IT IN THE FORECAST. MOISTURE
ASSOCIATED WITH THE BC SYSTEM STAYS MAINLY NORTH OF THE AREA AND
ANY LIGHT SNOW WILL BE RESTRICTED TO THE HIGHER ELEVATIONS OF
THE MOUNTAINS. WINDS IN THE LIVINGSTON AREA SHOULD REMAIN HIGH FOR
THE MORNING BUT GRADIENTS ARE EXPECTED TO WEAKEN THIS AFTERNOON
AND WINDS SHOULD REMAIN JUST BELOW ADVISORY CRITERIA. SPLIT OF THE
UPSTREAM SYSTEM KEEPS A WESTERLY FLOW OVER THE AREA TONIGHT AND
THE SURFACE LOW FILLS SO BIGGEST QUESTION WILL BE HOW MUCH CLOUD
COVER GETS BACK INTO THE AREA VERSUS HOW MUCH RADIATIONAL COOLING
WILL OCCUR. WOULD EXPECT TEMPERATURES IN MOST AREAS TO SLIP BACK
BELOW ZERO AND PROBABLY REACH 10 BELOW ZERO ALONG THE EASTERN
BORDER. THURSDAY THE UPPER LOW STRENGTHENS OVER THE PACIFIC
NORTHWEST AND BEGINS SHIFTING A MORE MOIST SOUTHWESTERLY FLOW OVER
THE AREA BUT MIDLEVEL DOWNSLOPE SHOULD STILL LIMIT THE
PRECIPITATION TO THE WESTERN MOUNTAINS. A DEVELOPING WAVE OVER
THE CENTRAL ROCKIES CAUSES PRESSURE FALLS OVER WYOMING WHICH WILL
KEEP A COLDER EASTERLY FLOW OVER THE AREA ON THURSDAY WITH
TEMPERATURES MAINLY IN THE SINGLE DIGITS ABOVE ZERO. THE BULK OF
MOISTURE WITH THIS SOUTHERN SYSTEM IS GOING TO PASS EAST OF THE
AREA WHILE ANOTHER WAVE MOVES TOWARDS MONTANA THROUGH IDAHO AS THE
UPPER LEVEL LOW HEADS INTO NORTHWEST MONTANA. AIRMASS MOISTENS UP
FOR THE WESTERN MOUNTAINS THURSDAY NIGHT AND SNOW WILL INCREASE
BUT THE PLAINS CONTINUE TO SEE DOWNSLOPE. CLOUD COVER SHOULD KEEP
TEMPS FROM FALLING TOO FAR BUT STILL WOULD EXPECT TO SEE PLENTY OF
LOWS NEAR ZERO. BORSUM
.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...
MADE MULTIPLE CHANGES TO TEMPS FOR THE EXTENDED PERIOD AS MODELS
SEEM TO BE COMING INTO BETTER AGREEMENT WITH PASSAGE OF NEXT
ARCTIC SYSTEM...PROGGED TO IMPACT THE REGION ON FRIDAY. SYSTEM
CONTINUES TO LOOK COLDER IN SUCCESSIVE MODEL RUNS. OVERALL PATTERN
LOOKS PRETTY GOOD WITH ONLY MAJOR DISCREPANCY BEING TIMING OF
BULK OF COLD AIR PUSHING OUT...GFS TRIES TO KEEP IT IN THE AREA
MUCH LONGER THAN THE EC.
ANOTHER STRONG ARCTIC FRONT WILL IMPACT THE REGION AROUND MIDDAY
FRIDAY...WITH RELATIVELY GOOD DYNAMIC SUPPORT...ALTHOUGH NOT AS
GOOD AS WITH PREVIOUS SYSTEM...AND SHORTER LIVED. SHOULD SEE
WIDESPREAD PRECIP ONCE AGAIN AS THE SYSTEM SWINGS THROUGH THE
AREA. COLD AIR AGAIN BECOMES ENTRENCHED IN THE AREA FOLLOWING THIS
SYSTEM...UNTIL POSSIBLY THE END OF THE EXTENDED WHEN BOTH EC AND
GFS BRING A STRONG RIDGE ACROSS THE REGION FOR CHRISTMAS DAY. THE
SYSTEM APPEARS TO EXIT TO THE SOUTH AND SOUTHEAST USHERING IN
DRYER CONDITIONS. NORTHWEST FLOW ALOFT WILL KEEP CHANCED FOR
PRECIP IN THE HIGH TERRAIN...BUT OTHERWISE EAST SHOULD BE PRETTY
DRY UNTIL TUESDAY AND WEDNESDAY THEN ANOTHER WAVE...WITH A LESSER
SHOT OF COLD AIR PUSHES THROUGH THE AREA IN ADVANCE OF APPROACHING
RIDGE. GILSTAD
&&
.AVIATION...
VFR CONDITIONS WILL CONTINUE TO PREVAIL ACROSS THE REGION TODAY.
THERE MAY BE SOME INSTANCES OF BLOWING SNOW AS WINDS INCREASE
ACROSS THE REGION THROUGH THE DAY...RESULTING IN SOME LOCALIZED
DECREASE IN SURFACE VISIBILITY POTENTIALLY AS LOW AS LIFR FLIGHT
CONDITIONS WHERE WIND IS SUFFICIENTLY STRONG AND SNOW IS LESS
CRUSTED OVER.
GUSTS AS HIGH AS 40 KNOTS HAVE BEEN REPORTED IN AND AROUND KLVM AND
ARE EXPECTED TO CONTINUE THROUGH THE MORNING AND EARLY
AFTERNOON...DIMINISHING SLOWLY THROUGH THE DAY. GILSTAD
&&
.PRELIMINARY POINT TEMP/POPS...
TDY THU FRI SAT SUN MON TUE
-------------------------------------------------------
BIL 019 004/015 901/001 911/906 918/904 909/007 903/006
1/Q 01/B 16/S 52/S 10/I 01/B 22/S
LVM 020 007/016 903/006 909/901 916/000 902/008 901/013
1/Q 04/S 46/S 32/S 21/B 02/S 32/S
HDN 020 000/016 906/004 913/907 919/903 912/005 904/006
1/B 01/B 15/S 52/S 10/I 01/B 22/S
MLS 013 905/009 909/001 915/907 918/908 915/002 908/005
1/B 01/B 25/S 62/S 10/I 01/B 12/S
4BQ 021 902/016 907/009 910/905 917/905 912/000 906/006
1/B 01/B 23/S 63/S 10/I 01/B 12/S
BHK 014 903/008 907/003 911/906 921/908 912/902 907/005
1/B 01/B 24/S 63/S 10/I 01/I 12/S
SHR 022 902/022 902/011 909/904 917/901 911/008 904/014
1/B 01/B 23/S 63/S 10/I 02/S 22/S
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Dec 17, 4:21 AM MST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 421 AM MST WED DEC 17 2008 MTZ028>042-056>058-063>068-WYZ098-099-181130- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 421 AM MST WED DEC 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT BLOWING SNOW MAY BE ENCOUNTERED IN WESTERN PORTIONS OF SOUTHERN MONTANA THIS MORNING. INCREASED SOUTHWEST WINDS ARE BLOWING THIS MORNING IN RESPONSE TO LOW PRESSURE MOVING INTO NORTHERN MONTANA. THESE WINDS WILL CONTINUE TO PRODUCE OCCASIONAL BLOWING SNOW UNTIL MIDDAY WHEN WINDS BEGIN TO DECREASE. MAIN ROADS IMPACTED WOULD INCLUDE INTERSTATE 90 BETWEEN BILLINGS AND LIVINGSTON...HIGHWAY 191 BETWEEN JUDITH GAP AND BIG TIMBER...AND HIGHWAY 12 FROM MARTINSDALE TO ROUNDUP. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER STRONG ARCTIC AIRMASS WILL SURGE BACK INTO THE AREA BY THIS WEEKEND. A FRONT IS EXPECTED TO PUSH ACROSS THE AREA EARLY FRIDAY WITH AREAS OF SNOW DEVELOPING. ACCUMULATIONS OF SNOW AND GUSTY WINDS PRODUCING BLOWING SNOW WILL CAUSE HAZARDOUS TRAVEL CONDITIONS FRIDAY INTO FRIDAY NIGHT. LOW TEMPERATURES OVER THE WEEKEND INTO EARLY NEXT WEEK WILL ONCE AGAIN RANGE FROM 10 TO 25 BELOW WITH HIGHS MAINLY BELOW ZERO. PLEASE MONITOR THE LATEST FORECAST FOR UPDATES ON THIS RETURN OF ARCTIC AIR. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Nearby
High Wind Warnings in Montana, 2008Every high wind warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.